I-Team: Patients Not Warned About Scarring Side Effect Of Steroid Injections
CBS Boston (con't)
Affordable Care Act Updates: CBSBoston.com/ACA
Health News & Information: CBSBoston.com/Health
Get Breaking News First
BOSTON (CBS) – A new mom, Maegan McNeely was feeling rundown caring for her baby. “The doctor that I saw said I had laryngitis. He gave me a Kenalog shot,” she said.
The steroid injection helped clear the laryngitis, but Maegan was shocked at what she noticed a few weeks later.
“Just looking in the mirror one day getting ready, I saw it back there and at first I thought, what is that?” What Maegan saw was a large dent on her backside where the doctor injected the drug.
“If I wear a swimsuit, you can see it. It looks like a big chunk taken out back there. It looks like a crater hole,” she said.
The I-Team found dozens of complaints online, many with photos of people with dents similar to Meagan.
One person described a crater the size of a golf ball. Another person said her dent keeps getting bigger. All of the posters were treated with injectable steroids.
Cambridge dermatologist Dr. Ranella Hirsch told the I-Team that corticosteroids are important drugs used to treat everything from allergies to cancer and dimpling is a rare side effect.
“If you don’t go into the muscle itself, you can actually get what we call lipo-atrophy which is a focus loss of the fat and that can appear on top of the skin as a dent,” she explained.
Dr. Hirsch said it’s important to go to an experienced practitioner to make sure the shot is administered properly.
In an email to the I-Team, the manufacturer, Bristol-Meyers Squibb, said, “The prescribing information… includes local administration information to help health care practitioners reduce the possibility of tissue atrophy.” The company also told the I-Team the dimpling often resolves on its own, but it can be permanent.
Meagan is going on a year with her dent and the only way to fix it is by using injectable fillers which cost $900 and could require several treatments. The fillers are considered cosmetic and are therefore not covered by insurance.
“There’s always a balance between the benefits you are going to get with the therapy and the risks associated with that therapy,” Hirsch explained.
But Maegan and many of the other posters say they were never warned and if they had been, they might have made different decisions about their care.
“That’s the thing that drives me crazy, I would have been fine without having that steroid shot and now I’m stuck with this big dent,” Maegan said.
According to Dr. Hirsch, every drug has risks and doctors should discuss them with their patients. If not, it’s up to the patient to ask whenever they start a new medication.